Electrolytes Question #62
A client recovering from surgery who received an opioid analgesic is confused and has a respiratory rate of 6 breaths per minute. For which acid-base imbalance would the nurse monitor this client?
- Respiratory alkalosis
- Respiratory acidosis
- Metabolic alkalosis
- Metabolic acidosis
The correct answer is B. Respiratory acidosis occurs when the lungs are unable to remove enough carbon dioxide from the body. Symptoms of respiratory acidosis include confusion, restlessness, blurred vision, anxiety, and headaches. A rapid respiratory rate is associated with respiratory alkalosis. Metabolic acid-base imbalances are not associated with a low respiratory rate.
NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.